Nebraska, 2020

Damaging Wind in Nebraska, July 21, 2020

July 21, 2020 · NWS CYS · 1 event in 1 county or zone

Collapsing thunderstorms produced wind damage outside the town of Harrisburg, Nebraska the evening of 21 July 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Collapsing thunderstorms produced wind damage outside the town of Harrisburg, Nebraska the evening of 21 July 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 21, 4:27 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 21, 4:27 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 PM MDT Tue Jul 21 2020

.SHORT TERM...(Late this afternoon through Thursday)
Issued at 315 PM MDT Tue Jul 21 2020

Latest VIS satellite imagery showed towering CU along the Laramie
Range, with isolated thunderstorms indicated by KCYS radar. Convection
is forming along the MUCAPE axis of 2000-2500 j/kg per SPC mesoanalysis
and stalled surface boundary. Anticipate convection increasing in
coverage and intensity through late afternoon, with storm motion to
the ESE. Could be a few right-moving supercells per model hodographs.
19Z HRRR continues convective trends with scattered strong to severe
convection affecting the I-25 corridor and high plains of southeast
WY and much of the western NE Panhandle through mid-evening. 0-6km
shear is 25-35 kt, with primary hazards large hail up to 2 inches and
damaging wind gusts of 60 to 70 mph. Convection will diminish late
this evening across western NE.

Upper ridge will be centered over the south-central Plains Wednesday
and Thursday. Surface boundary will begin a slow motion to the east,
with drier air aloft spreading to the east into the high plains.
Anticyclonic circulation around the upper high will advect
subtropical/monsoonal moisture into the CWA. Scattered convection
will develop during the afternoon and linger into the evening. Best
instability and shear will be located east of the CWA, with a limited
severe threat for the southeast NE Panhandle. A similar convective
pattern is expected Thursday with a limited severe threat for the
northeast NE Panhandle. Above normal temperatures will prevail with
daytime highs in the 80s and 90s and nighttime lows in the 50s and
60s.

.LONG TERM...(Thursday Night through Monday)
Issued at 406 AM MDT Tue Jul 21 2020

Upper level ridge axis begins to shift slightly to the east over the
central CONUS by Thursday evening. On the heels of the departing
ridge axis from the CWA is a shortwave trough that will slowly
propagate south and east through Friday. The associated cold front
looks to stay north of the area however, thus daytime highs should
still be very warm for this time of year for Friday. As the
shortwave trough stays further to the north of our forecast region
as it propagates eastward for Friday into the weekend, the monsoon
moisture will begin to slowly make its way northward over the
intermountain west. Medium range guidance for Friday through the
weekend show a subtropical high advecting the moisture northward
thanks to the clockwise airflow over Mexico.

Model disagreements are still present however on the timing of the
moisture advecting into the area. The Euro and Canadian model
guidance show several impulses of moisture by Sunday and Sunday
night making its way over the CWA, but the GFS has a slower solution
that is also noted to be slightly eastward of the CWA leaving the
region with less moisture overall. Weak upper level ridging to
potential zonal flow for Tuesday shows the area warming back up
slightly. If the long term models agree on a solution with the upper
level ridging, we could be looking at near record highs to close out
the end of the month of July.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 521 PM MDT Tue Jul 21 2020

Wyoming TAFS...VFR, with occasional thunderstorms producing MVFR
and wind gusts to 45 knots at Laramie and Cheyenne until 02Z. Wind
gusts to 23 knots at all terminals after 15Z Wednesday.

Nebraska TAFS...VFR at Chadron and Alliance, with occasional
thunderstorms producing MVFR and wind gusts to 35 knots from 01Z
to 03Z. Wind gusts to 27 knots after 15Z Wednesday.

VFR at Scottsbluff until 06Z, with occasional thunderstorms
producing MVFR and wind gusts to 45 knots from 01Z to 03Z, then
MVFR from 06Z to 15Z, then VFR. Wind gusts to 24 knots after 15Z
Wednesday.

VFR at Sidney, with occasional thunderstorms producing MVFR and
wind gusts to 45 knots from 01Z to 03Z. Wind gusts to 25 knots
after 15Z Wednesday.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Tue Jul 21 2020

Scattered thunderstorms will develop along the Front Range this
afternoon and move east onto the plains through this evening. A
stalled frontal boundary will shift slowly east of the Front Range
Wednesday, and into the plains Thursday. Drier air west of the
Laramie Range will spread into southeast Wyoming and western
Nebraska later this week. Isolated to scattered afternoon and
evening thunderstorms will continue this weekend and early next
week. Winds will be light, except near thunderstorms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...BMW
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Jul 21, 5:49 AM MST, 13 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
649 AM MDT Tue Jul 21 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
221300-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
649 AM MDT Tue Jul 21 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms are expected to develop along
the Laramie Range by 2 PM this afternoon, and move east through
the remainder of the day. A few severe storms are likely, with
hail up to golf ball size the primary hazard. While unlikely, an
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Daily chances for strong to severe thunderstorms will exist
through at least Thursday.

.Spotter information statement...

Spotter activation may be required this afternoon.

WYZ104-105-109>115-221300-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
649 AM MDT Tue Jul 21 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 21, 5:54 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
654 PM MDT Tue Jul 21 2020

WYZ118-119-220145-
Central Laramie County WY-East Laramie County WY-
654 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
745 PM MDT...

At 654 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Hillsdale, or 17 miles northeast of Cheyenne,
moving southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burns and Hillsdale.

This includes Interstate 80 in Wyoming between mile markers 375 and
394.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4134 10473 4145 10454 4117 10417 4100 10444
TIME...MOT...LOC 0054Z 321DEG 18KT 4134 10458

Allen
Special weather statement, Jul 21, 6:25 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
725 PM MDT Tue Jul 21 2020

NEZ020-054-220215-
Kimball NE-Banner NE-
725 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL AND SOUTHWESTERN
BANNER COUNTIES UNTIL 815 PM MDT...

At 725 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Albin, or 16 miles northwest of Kimball, moving
east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kimball and Dix.

This includes Interstate 80 in Nebraska between mile markers 20 and
29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4128 10405 4139 10404 4140 10396 4139 10349
      4118 10349
TIME...MOT...LOC 0125Z 271DEG 20KT 4133 10395

Allen
Local storm report, Jul 21, 6:27 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
727 PM MDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             18 NE CHEYENNE          41.33N 104.55W
07/21/2020  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

REMANUEL
Special weather statement, Jul 21, 6:31 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
731 PM MDT Tue Jul 21 2020

NEZ055-220215-
Cheyenne NE-
731 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 815 PM MDT...

At 731 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lodgepole, or 12 miles west of Chappell, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lodgepole around 740 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 70 and
77.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4100 10262 4100 10282 4109 10284 4117 10262
      4115 10261
TIME...MOT...LOC 0131Z 258DEG 25KT 4107 10270

Rubin
Special weather statement, Jul 21, 6:32 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
732 PM MDT Tue Jul 21 2020

NEZ055-220215-
Cheyenne NE-
732 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY
UNTIL 815 PM MDT...

At 732 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lorenzo, or 10 miles southwest of Sidney, moving east at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Cheyenne County.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4105 10308 4105 10288 4100 10289 4100 10311
      4101 10312
TIME...MOT...LOC 0132Z 289DEG 5KT 4100 10307

Rubin
Special weather statement, Jul 21, 6:42 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
742 PM MDT Tue Jul 21 2020

WYZ116-117-220230-
South Laramie Range WY-South Laramie Range Foothills WY-
742 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LARAMIE COUNTY UNTIL
830 PM MDT...

At 742 PM MDT, Doppler radar was tracking a strong thunderstorm over
Horse Creek, or 22 miles east of Laramie, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Horse Creek.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4139 10528 4150 10521 4138 10494 4126 10503
TIME...MOT...LOC 0142Z 304DEG 17KT 4141 10517

Emanuel

The radar

The Cheyenne radar (KCYS), 105 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Banner

When
July 21, 6:49 PM MST
Where
Banner County, 4.19 mi E of Harrisburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.540, -103.660

Two empty and un-anchored 10X14 outbuildings, located north of Double L Cafe on Highway 71, 4 miles southeast of Harrisburg, NE, were flipped upside down by wind. Estimated wind speeds at 55 mph. The outbuildings were all wood construction and had no awning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897146.